Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 1, NWS Lubbock, TX

January 7, 201811 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 7, 2018, 11:51 AM CST for 11 counties in Texas. It took effect at Jan 7, 2018, 12:00 PM CST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2018, 11:51 AM CST (17:51 UTC)
In effect from
Jan 7, 2018, 12:00 PM CST
Expired
Jan 7, 2018, 2:24 PM CST
In force
2 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 45 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS74 KLUB 071751
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1151 AM CST Sun Jan 7 2018

TXZ022-023-027>029-033>035-039>041-072100-
/O.NEW.KLUB.WI.Y.0001.180107T1800Z-180107T2100Z/
Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Yoakum-
Terry-Lynn-
Including the cities of Dimmitt, Hart, Tulia, Happy, Muleshoe, 
Littlefield, Amherst, Olton, Plainview, Hale Center, Morton, 
Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, 
Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, 
New Home, and ODonnell
1151 AM CST Sun Jan 7 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 3 PM CST this afternoon
generally along and west of the I-27/US 87 corridor. 

* TIMING...Until 3 pm CST this afternoon.

* WINDS...shifting to northwest to north from 25 to 35 mph.

* IMPACTS...Buffeting winds may affect vehicles with larger
  profiles such as tractor trailers, vans, and busses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
622 
WWUS74 KLUB 072024
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
224 PM CST Sun Jan 7 2018

TXZ022-023-027>029-033>035-039>041-072130-
/O.CAN.KLUB.WI.Y.0001.000000T0000Z-180107T2100Z/
Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Yoakum-
Terry-Lynn-
Including the cities of Dimmitt, Hart, Tulia, Happy, Muleshoe, 
Littlefield, Amherst, Olton, Plainview, Hale Center, Morton, 
Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, 
Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, 
New Home, and ODonnell
224 PM CST Sun Jan 7 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lubbock has cancelled the Wind
Advisory. 

Gusty north winds will continue to diminish late this afternoon -
and will remain mostly under 30 mph.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 7, 5:40 AM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Jan 7, 5:40 AM CST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
540 AM CST Sun Jan 7 2018

.AVIATION...
Middle and high level cloudiness will continue to lower this
morning, with a few light rain showers even possible at the
terminals. VFR should be the general rule though a brief dip to
MVFR is not completely out of the question. Southerly to westerly
breezes this morning will abruptly shift to the north behind a
FROPA toward midday. Current projections have the FROPA around
17Z at KPVW and near 18Z at KLBB and KCDS. Northerly winds
sustained at 20 to 25 knots will be common behind the front into
this afternoon before quickly diminish this evening. The clouds
will quickly clear from west to east late this afternoon leaving
clear skies tonight.

&&

.PREV DISCUSSION... /issued 336 AM CST Sun Jan 7 2018/

DISCUSSION...
Early morning water vapor loop shows well defined and quickly
moving shortwave trough moving southeast across southern Rockies
toward West Texas. This wave was producing some moderate to heavy
snows across portions of southern Colorado around midnight CST but
has rather meager moisture to work on as it approaches more
southern latitudes later this morning, at least this far west
anyhow. Regional radars all indicate virga and most of the high
resolution models advertise some rain showers across much of the
forecast area after sunrise. This system has a decent punch and
would not be surprised at all if some locations squeeze out a
hundredth or two so have increased grid POPs some and pulled them
west onto most of the caprock for today. As wave moves over and
then east of region later this morning and afternoon, a cold front
will sweep quickly across the region. Winds looks quite stout
behind this front early this afternoon, in the solid 20-30 mph
windy category on the caprock and some of our higher locations
across the extreme SW Panhandle and W South Plains will probably
flirt with Wind Advisory criteria for an hour or two perhaps. Do
not feel like extent and duration of wind necessitates a Wind
Advisory. Guidance numbers came in warmer for highs today, but
didn't bite too hard on those numbers as solid downslope flow will
be tempered by cloud cover, virga and eventually some light rain
showers before the cold front puts an end to diurnal warming.

Winds will be on the decrease by sunset but mid level height rises
will already ensue by midnight Monday as shortwave ridging quickly
builds over the central US along with associated lee surface
trough development. This will quickly flip surface flow back
around to the south by Monday afternoon with highs back up into
the 60s region-wide and then probably well into the 70s by Tuesday
afternoon, although stuck closer to the superblend around 70
solution for now. By Tuesday night deterministic operational
models continue to advertise probably the strongest storm system
the SW CONUS has seen in quite some time. Unfortunately, both the
GFS/ECM take the track of this storm across the northern
Panhandle which will more than likely activate the West Texas wind
machine as lower and mid level pressure gradients tighten
significantly. For now have increased superblend winds by several
knots, but many more will likely be needed. Of course there are
questions about timing and cloud cover this far out and right now
it appears that the storm may be just slow enough to save the
morning hours. This is also the synoptic scenario where models
tend to be way too generous with surface dewpoints and really like
the ECM depiction of surface dews crashing into the teens
Wednesday afternoon, so mixed those into the superblend at that
time. Obviously, strong winds and lower RHs than progged by models
raise fire weather concerns for Wednesday and we will need to
keep a close eye on that potential between now and then.

Superblend continues to paint some low rain shower chances near
New Mexico border as system approaches on Wednesday and went
ahead and left those chances in the grids before dry slot arrives.
Perhaps a better chance of some light rain and/or light snow on
the caprock early Thursday as stout cold front and associated
short wave trough drop south Wednesday night into Thursday
morning. The front will knock at least a good 20-30 degrees off
of the highs from Wednesday to Thursday with a slow moderation in
high temperatures into next weekend. JW

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

13/13/23
Hazardous weather outlook, Jan 7, 4:07 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
407 AM CST Sun Jan 7 2018

TXZ021>044-081015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
407 AM CST Sun Jan 7 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong storm system will approach the region on Wednesday
possibly resulting in very windy conditions as well as elevated
to critical fire weather.

JW

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.